Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 121, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 18, 2003, 5:43 PM EDT for 7 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2003, 5:43 PM EDT (21:43 UTC)
- Expired
- Sep 19, 2003, 12:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Albemarle County, VA, Augusta County, VA, City of Charlottesville, VA, City of Staunton, VA, City of Waynesboro, VA, Highland County, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 162 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 182145
FFWLWX
VAC003-015-091-125-540-790-820-190400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
543 PM EDT THU SEP 18 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
ALBEMARLE COUNTY IN CENTRAL VIRGINIA
CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA
NELSON COUNTY IN CENTRAL VIRGINIA
AUGUSTA COUNTY IN WESTERN VIRGINIA
CITY OF STAUNTON IN WESTERN VIRGINIA
CITY OF WAYNESBORO IN WESTERN VIRGINIA
HIGHLAND COUNTY IN WESTERN VIRGINIA
* UNTIL MIDNIGHT EDT.
* AT 543 PM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER
THE CENTRAL SHENANDOAH VALLEY AND FOOTHILLS. RADAR ESTIMATES AND
RAIN GAUGES ESTIMATE THAT BETWEEN 2 AND 4 INCHES OF RAINFALL HAS
ALREADY OCCURRED. AN ADDITIONAL 2 TO 4 INCHES IS POSSIBLE THROUGH
MIDNIGHT. THIS IS A POTENTIALLY DEADLY FLASH FLOOD SITUATION
DEVELOPING. TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CHARLOTTESVILLE...CRIMORA...CROZET...STAUNTON...
WAYNESBORO...FREE UNION...SHERANDO...AFTON...MONTEBELLO...
SCHUYLER...SHIPMAN AND WINTERGREEN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3828 7988 3738 7878 3806 7813 3822 7878
3846 7920 3839 7934 3858 7965
$$
MANNING2 follow-up statements
000 WGUS71 KLWX 190144 FFSLWX VAC003-015-091-125-540-790-820-190400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 937 PM EDT THU SEP 18 2003 ...FLASH FLOOD WARNING CONTINUES FOR NELSON...CITY OF CHARLOTTESVILLE...CITY OF WAYNESBORO...CITY OF STAUNTON... ALBEMARLE...AUGUSTA AND HIGHLAND COUNTIES UNTIL MIDNIGHT EDT... AT 937 PM EDT...RADAR CONTINUED TO SHOW AN AREA OF TORRENTIAL RAINFALL OVER THE CENTRAL SHENANDOAH VALLEY AND FOOTHILLS... ASSOCIATED WITH THE APPROACHING CENTER OF TROPICAL STORM ISABEL. RADAR INDICATES THAT WIDESPREAD 3 TO 6 INCH OF RAINFALL TOTALS HAVE ALREADY OCCURRED. AUTOMATED RAIN GAUGE REPORTS INDICATE THAT IN THE HIGHER TERRAIN NEAR SHERANDO...IN AUGUSTA COUNTY...RAINFALL OF ALMOST 11 INCHES HAS ALREADY FALLEN. EVACUATIONS HAVE BEEN ORDERED IN SOME LOCATIONS DUE TO THE EXTREMELY HIGH RAINFALL IN THE HIGHER TERRAIN. THIS WILL CAUSE SIGNIFICANT...AND POSSIBLY DEADLY FLASH FLOODING. THE TORRENTIAL RAINS WILL CONTINUE FOR THE REMAINDER OF THE EVENING HOURS...AND RAINFALL RATES WITH THIS ACTIVITY HAVE BEEN IN THE VICINITY OF 1 TO 2 INCHES PER HOUR. THROUGH MIDNIGHT AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL IS POSSIBLE. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CHARLOTTESVILLE...CRIMORA...CROZET...STAUNTON...WAYNESBORO... FREE UNION...SHERANDO...AFTON...MONTEBELLO...SCHUYLER...SHIPMAN AND WINTERGREEN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. $$ MANNING/SFP
000 WGUS71 KLWX 190147 CCA FFSLWX VAC003-015-091-125-540-790-820-190400- FLASH FLOOD STATEMENT...CORRECTED RAINFALL TOTAL NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 937 PM EDT THU SEP 18 2003 ...FLASH FLOOD WARNING CONTINUES FOR NELSON...CITY OF CHARLOTTESVILLE...CITY OF WAYNESBORO...CITY OF STAUNTON... ALBEMARLE...AUGUSTA AND HIGHLAND COUNTIES UNTIL MIDNIGHT EDT... AT 937 PM EDT...RADAR CONTINUED TO SHOW AN AREA OF TORRENTIAL RAINFALL OVER THE CENTRAL SHENANDOAH VALLEY AND FOOTHILLS... ASSOCIATED WITH THE APPROACHING CENTER OF TROPICAL STORM ISABEL. RADAR INDICATES THAT WIDESPREAD 3 TO 6 INCH OF RAINFALL TOTALS HAVE ALREADY OCCURRED. AUTOMATED RAIN GAUGE REPORTS INDICATE THAT IN THE HIGHER TERRAIN NEAR SHERANDO...IN AUGUSTA COUNTY...RAINFALL OF ALMOST 14.12 INCHES HAS ALREADY FALLEN. EVACUATIONS HAVE BEEN ORDERED IN SOME LOCATIONS DUE TO THE EXTREMELY HIGH RAINFALL IN THE HIGHER TERRAIN. THIS WILL CAUSE SIGNIFICANT...AND POSSIBLY DEADLY FLASH FLOODING. THE TORRENTIAL RAINS WILL CONTINUE FOR THE REMAINDER OF THE EVENING HOURS...AND RAINFALL RATES WITH THIS ACTIVITY HAVE BEEN IN THE VICINITY OF 1 TO 2 INCHES PER HOUR. THROUGH MIDNIGHT AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL IS POSSIBLE. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CHARLOTTESVILLE...CRIMORA...CROZET...STAUNTON...WAYNESBORO... FREE UNION...SHERANDO...AFTON...MONTEBELLO...SCHUYLER...SHIPMAN AND WINTERGREEN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. $$ MANNING/SFP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:00 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 18, 2:00 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 200 PM EDT THU SEP 18 2003 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT): ...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD WATCH REMAIN UNCHANGED... THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM TORRENTIAL RAINS WEST OF THE METRO AREA. RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER. VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT SINCE NOON. TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED SOUTHEAST OF OUR FORECAST AREA. NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL CIRCULATIONS. PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT (WBCHLSLWX)...FOR A LOCAL PERSPECTIVE. HTTP://WWW.NHC.NOAA.GOV HTTP://WEATHER.NOAA.GOV/LWX PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM. ROGOWSKI ...LONG TERM (SATURDAY THROUGH THURSDAY)... WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD .LWX... DC...TROPICAL STORM WARNING FOR ZONE 001. MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES. VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES. WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 1:45 PM EDT, 3 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 145 PM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THROUGH FRIDAY MORNING THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED. RDH
In the hours before
Local storm report, Sep 18, 4:47 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM EDGEWATER MD WIND DAMAGE
09/18/03 ANNE ARUNDEL LARGE TREE DOWN ON POWER
LINES. SPOTTER REPORT.
0440 PM OPAL VA WIND DAMAGE
09/18/03 FAUQUIER SEVERAL TREES DOWN AND
SIDING COMING OFF HOMES.
OFF DUTY NWS
METEOROLOGIST REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:33 PM EDT | Special Marine Warning | LWX | 27 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.